NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 20, 2014
I had an asthma attack at school a week ago during P.E. They called the ambulance and they had me on oxygen and an emergency inhaler. At the hospital the doctors did nothing for me and just wrote it aside as a panic attack. The ambulance dealt with the whole thing and by the time I got to the hospital, it was over. They gave me an IV of saline and sent me home. Yesterday I noticed that my feet were red and swollen and that I was overheating way to easily. I`ve also had a very bad dry cough since the asthma attack. Is this just side affects from what the hospital did or is it because of my asthma?
Sudden symptoms of difficulty breathing during exercise in a young person are often related to asthma, but can also be due to other problems including vocal cord dysfunction and/or acute hyperventilation (panic attack.) Any of these might get better during the ambulance ride either because of the treatment you received, or because time had passed. . . so that you might be back to normal when you arrive in the ER. Asthma is more common, more suspect if the patient already has a history of asthma, and could also be the cause of a lingering cough.
If you already own an albuterol inhaler (because you've had past problems with asthma), you should try using it for your cough. If it doesn't help, or you've not previously been prescribed an inhaler, you should see your doctor for further help. I don't know what to make of your "overheating" and swollen/red feet symptoms. I would not expect, in an otherwise healthy patient, that IV fluids given a week ago would be behind those symptoms (or the persistent cough). If these symptoms continue, you may also need to see your doctor about them.
Elizabeth D Allen, MD
Clinical Associate Professor of Pediatrics
College of Medicine
The Ohio State University